Facebook Pixel

Some Parkinson's Medications Cause Dangerous Compulsive Behaviors

By HERWriter Guide
Rate This
Some Parkinson's Drugs Cause Dangerous Compulsive Behaviors Divakaran Dileep/PhotoSpin

Some people who are taking medications for Parkinson’s disease are finding themselves addicted to shopping, sex, overeating and several other vices that are deeply and negatively impacting their lives.

These medications, known as dopamine agonists, are causing patients to lose self control and act out on urges never previously experienced.

The Food and Drug Administration may insist on a “black box” warning, letting people know that these side effects can happen. A black box warning is a listing of the most serious (and sometimes fatal) side effects that can occur due to taking the medication listed.

The ingredients pramipexole (brand name Mirapex) and ropinirole (brand name Requip) are at the center of this controversy.

The drugs stimulate the dopamine receptors in the body. These medications are also used for restless leg syndrome.

Dopamine receptors are found in the central nervous system and can offer “feel-good” sensations. But these drugs' feel-good sensations are not good for some of those taking the medications.

While they work well for the physical symptoms of Parkinson’s, doctors have reported patients losing everything due to irrational and compulsive actions.

According to an NPR report, “The researchers from the Institute for Safe Medicine Practices, Harvard and the University of Ottawa found 1,580 adverse drug events involving impulse control disorders. A little less than half, or 710 reports, were associated with dopamine receptor agonist drugs.”

There is no cure yet for Parkinson’s. The disease itself is a disorder of the central nervous system and is progressive. It inhibits a person’s ability to move and causes tremors. It’s not known exactly why people get it but there are thought to be both genetic and environmental factors.

Symptoms of Parkinson’s don’t happen overnight. But if you notice the following symptoms, see a doctor as soon as possible:

- "Pill-rolling" tremor in the hands

- Tremors are present at rest, improve with movement, and are absent during sleep

- Stiffness and rigidity of muscles, usually beginning on one side of the body

- Difficulty and shuffling when walking

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Parkinson's Disease

Get Email Updates

Parkinson's Disease Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!